Winter Storm, Haskell
- When
- February 2, 4:00 AM CST to 2:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- Public
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
Four inches of snow was estimated in Rochester.
A strong upper level disturbance interacted with cold arctic air, bringing a mix of sleet, snow and freezing rain along and north of Interstate 20 or the Big Country. Travel conditions became very hazardous where areas of heavy snow and sleet accumulations fell.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A strong upper level disturbance interacted with cold arctic air, bringing a mix of sleet, snow and freezing rain along and north of Interstate 20 or the Big Country. Travel conditions became very hazardous where areas of heavy snow and sleet accumulations fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 1, 11:12 PM CST, 4 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1112 PM CST SAT FEB 1 2014 .AVIATION... /06Z TAFS/ MVFR ceilings have moved into KABI, KSJT and KBBD late this evening, and I expect all sites to become MVFR by 08z. Brief IFR ceilings will be possible, mainly after 12z. An upper level storm system will approach from the west, increasing precipitation across the region beginning between 09z and 12z. This will initially begin as freezing rain at KABI, then transition to a freezing rain/sleet mix by mid morning. Some snow may also mix in at KABI by late morning. Farther south at KSJT and KBBD, I expect all liquid initially, with a transition to light freezing rain/drizzle between 13z and 16z. At this time, all liquid precipitation is forecast for KSOA and KJCT. All precipitation will gradually come to and end from west to east Sunday afternoon. North winds of 12 to 18 knots, will decrease to 8 to 12 knots by mid afternoon Sunday. Daniels && .PREV DISCUSSION... /ISSUED 931 PM CST SAT FEB 1 2014/ DISCUSSION... ..Will expand the Winter Storm Warning south into Nolan, Taylor, and Callahan Counties... New model data continues to show accumulating sleet and snow along and just south of the Interstate 20 corridor late tonight into Sunday, and the latest NAM guidance (which has been warmest), came in colder at and just above the surface in its latest run, continuing to trend toward a colder near-surface solution. Model soundings for Sunday also show this, while also maintaining a healthy warm layer around 800mb suggesting that sleet may by the main mode of precipitation for a period while mixing with freezing rain at times, before turning over to light snow during the afternoon hours. So, the main accumulating precipitation along the I-20 corridor may be sleet with periods of light freezing rain, eventually turning more to snow mixed with sleet during the afternoon. Farther north, the warm layer will be eroded faster, leading to a faster changeover to snow, which was already reflected in the grids. Farther south, will hold onto the Advisory for now, as although this run is colder bringing a faster changeover to wintry precipitation, the amounts are still expected to be quite a bit less for areas around San Angelo, Ballinger, Brady, Coleman, and Brownwood, so the Advisory should still cover the impacts in these areas. Will have the updated WSW out shortly. 20 PREV DISCUSSION... /ISSUED 526 PM CST SAT FEB 1 2014/ AVIATION... /00Z TAFS/ Stratus has been persistent at KABI this afternoon, and I expect the stratus to linger through the evening hours, continuing the MVFR ceilings. With the approach of an upper level storm system, stratus will expand at all TAF sites between 06z and 08z, resulting in MVFR ceilings. In addition, precipitation is forecast to develop early Sunday morning, with the best chance at KABI. The precipitation is forecast to fall as a mix of freezing rain and sleet at KABI. At KSJT and KBBD, all rain is forecast initially, with a transition to FZRA/FZDZ between 14z and 16z. Farther south, all rain is expected at this time. Some snow will also be possible at KABI by late morning/early afternoon. Precipitation will end from west to east during the late afternoon/early evening. North winds of 12 to 18 knots will decrease to 8 to 12 knots by late Sunday afternoon. Daniels PREV DISCUSSION... /ISSUED 359 PM CST SAT FEB 1 2014/ SHORT TERM... (Tonight and Sunday) The primary forecast concern is with the upcoming winter weather event and associated impacts. This is expected to be a high impact event for the northern part of our area...north of Interstate 20. We have issued a Winter Storm Warning for the counties along and north of a Roby to Anson to Albany line. A Winter Weather Advisory encompasses the area from Interstate 20 corridor south to the counties along a Mertzon-San Angelo-Brownwood line. The Winter Storm Warning and Winter Weather Advisory are both in effect from Midnight to 6 PM Sunday. The area along the I-20 corridor will bear close monitoring... where the Winter Weather Advisory may need to be upgraded to a Winter Storm Warning as new model data becomes available. A stationary front at mid-afternoon extends from Midland/Odessa to just south of Mertzon and Brady, to just north of Colorado Bend State Park in southeastern San Saba County. Temperatures behind this front are are much cooler and in the 40s across our northern counties...while readings are in the mid 70s south of this front. This front will get a reinforcing push to the south early tonight, and should be along or just south of the Interstate 10 corridor by Midnight. A vigorous upper shortwave trough entering the southwestern U.S. and far northern Mexico will lift out across West Central Texas on Sunday. Deepening moisture profiles and favorable lift with the approaching shortwave trough will result in precipitation development after Midnight across our area (northwest of a Throckmorton to Sterling City line). The precipitation area will expand south and east, covering most of our northern and central counties early Sunday morning. Mixed precipitation will continue through much of the day Sunday, but will be tapering off from the west by mid to late afternoon. Forecast temperature profiles indicate rain initially, becoming freezing rain where surface temperatures drop to or below freezing overnight. Expect the freeing line to be near or just north of a San Angelo to Coleman line by 11-12Z Sunday. Cold air will deepen across the northern third of our area, and this expected to result in a transition to freezing rain and sleet across the Big Country (area from I-20 northward) between 6 and 9 AM, with snow mixing in across our far northern counties. From late morning into the afternoon... some sleet may mix with intermittent freezing rain across the area from Sterling City to Ballinger to Brownwood, with light freezing rain farther south to San Angelo and Mertzon. From I-20 north, a mix of sleet and snow is expected, becoming mostly or all snow. The models today have trended a little higher with QPF, and this trend bears watching with incoming model data. Expectations at this time are for snow accumulations 1-3 inches across the Big Country north of I-20, for ice from freezing rain in the range of one to two tenths of an inch, and glaze from sleet accumulations of less than one half inch. The worst combination of these conditions is expected across the Winter Storm Warning area, where temperatures will be several degrees below freezing on Sunday. Farther south to the San Angelo to Brownwood areas, temperatures are expected to hover around or just below the freezing mark. It is worth noting that locally higher winter precipitation amounts are possible where mesoscale banding sets up...and also if elevated convection develops. Mid-level lapse rates are forecast to steepen sufficiently to support the possibility for some elevated convection overnight into Sunday. Further revisions to the forecast may be needed as this event draws closer. LONG TERM... (Sunday night through Saturday) Did not make any wholesale changes to the extended period at this time due to the potential high impact event the next 24 hours. Precipitation will end across the area late Sunday with dry and colder conditions Sunday night. Should hold onto some cloud cover Sunday night but given the cold ridge in place and potential ice and snow cover across mainly northern sections, temperatures should fall into the upper teens across the Big Country. Areas south of I-20 will be a bit warmer with lows in the low to mid 20s. Monday will be dry with a fairly tight temperature gradient during the day. Highs will range from mainly the 30s across the Big Country, to near 50 along the I-10 corridor. The next chance for precipitation will be Monday night and early Tuesday as an upper trough approaches from the west. Expecting mainly light rainfall with the best potential across northern and eastern counties. There could be a brief period of freezing rain early Tuesday morning generally north of a Sweetwater to Albany line as temperatures dip to near freezing towards daybreak. Temperatures are expected to rebound by Tuesday afternoon however, as breezy west winds develop ahead of yet another strong cold front for Tuesday night. A strong surface ridge builds into the area Wednesday into Thursday with below normal temperatures through the period. In fact, highs on Thursday are not expected to get out of the 30s. To complicate matters, models show another upper level trough affecting the area with the threat for more winter precipitation Thursday night into Friday. Will continue to mention a mixed bag of precipitation with this package. Still too early to determine impacts or precipitation amounts but this system will need to be monitored. && .PRELIMINARY POINT TEMPS/POPS... Abilene 27 28 19 39 34 / 60 80 10 10 40 San Angelo 32 34 22 49 36 / 20 60 10 10 20 Junction 38 39 26 54 36 / 20 40 10 10 30 && .SJT WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING until 6 PM CST Sunday FOR THE FOLLOWING ZONES: Callahan...Fisher...Haskell...Jones...Nolan... Shackelford...Taylor...Throckmorton. WINTER WEATHER ADVISORY until 6 PM CST Sunday FOR THE FOLLOWING ZONES: Brown...Coke...Coleman...Concho...Irion...Runnels... Sterling...Tom Green. && Daniels
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 938 PM CST SAT FEB 1 2014 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-030345- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 938 PM CST SAT FEB 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TONIGHT A WINTRY MIX OF FREEZING RAIN AND SLEET IS EXPECTED TO DEVELOP LATE TONIGHT ACROSS THE BIG COUNTRY... SPREADING AS FAR SOUTH AS SAN ANGELO AND BROWNWOOD BY SUNDAY MORNING. MINOR ICE AND SLEET ACCUMULATIONS ARE POSSIBLE OVERNIGHT...MAINLY ON ELEVATED SURFACES. BEGINNING AT MIDNIGHT...A WINTER STORM WARNING IS IN EFFECT ALONG AND JUST SOUTH OF THE INTERSTATE 20 CORRIDOR... INCLUDING THE SWEETWATER...ABILENE...AND BAIRD AREAS...WITH A WINTER WEATHER ADVISORY IN EFFECT SOUTH TO SAN ANGELO...EAST TO THE BRADY...AND BROWNWOOD AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINTRY PRECIPITATION WILL CONTINUE THROUGH SUNDAY AFTERNOON ACROSS MUCH OF WEST CENTRAL TEXAS. A COMBINATION OF FREEZING RAIN...SLEET...AND SNOW IS EXPECTED...GENERALLY NORTH OF AN OZONA...TO EDEN... TO SAN SABA LINE. A CHANGEOVER TO SNOW IS LIKELY NORTH OF INTERSTATE 20. TOTAL SLEET ACCUMULATIONS NEAR ONE HALF INCH ARE POSSIBLE ALONG AND NORTH OF INTERSTATE 20...WITH LIGHTER ACCUMULATIONS SOUTH. SNOW ACCUMULATIONS OF ONE TO THREE INCHES WILL BE POSSIBLE ALONG AND NORTH OF INTERSTATE 20. A WINTER STORM WARNING IS IN EFFECT ALONG AND JUST SOUTH OF THE INTERSTATE 20 CORRIDOR... INCLUDING THE SWEETWATER...ABILENE...AND BAIRD AREAS...WITH A WINTER WEATHER ADVISORY IN EFFECT SOUTH TO SAN ANGELO...EAST TO THE BRADY...AND BROWNWOOD AREAS. ALL WARNING AND ADVISORY PRODUCTS ARE VALID THROUGH 6 PM SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
12 winter storm. Local standard time, as filed.
Four inches of snow was estimated in Rochester.
Four and a half inches of snow was estimated in Rotan.
Four and a half inches of snow was estimated in Haskell.
Six inches of snow was estimated in Sylvester by the public.
A half an inch of sleet was estimated in Anson by the public.
A half an inch of sleet was measured 8 miles west southwest of Buffalo Gap.
A half an inch of sleet was measured in Trent. The Texas Department of Transportation estimated around an inch of total accumulation with about a half inch of sleet and a quarter inch of snow and ice.
The sheriff's office estimated about 0.75 inches of sleet along with 0.8 inches of snow in Sweetwater at 9 AM CST. Another report of an inch of snow was estimated by the public in Sweetwater at 1054 AM CST.
The broadcast media reported an estimated six inches of snow in Hamlin.
A half an inch of sleet was estimated in Baird by the public.
A half an inch of ice was estimated in Albany.
A half an inch of sleet and one inch of snow were estimated in Woodson by 1252 PM CST. Another report of 2 inches of snow was estimated 7 miles northeast of Throckmorton at 1243 PM.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503766, 503794, 503795, 503882, 503771, 503787, 503814, 503827, 503829, 503892, 503791, 503832.